Birth control pills raise the risk of glaucoma
- Category: Medical News
- Published on: Thursday, 19 December 2013
Although birth control pills have been improved a lot since their initial appearance on the market, some of their side effects are yet to be discovered. The newest study on the pill showed a link between taking the oral contraceptive for a long time and the development of glaucoma in women later in their life.
Actually, the pill doubles the risk of glaucoma. This eye disease is the leading cause for blindness.
Researchers from the University of California-San Francisco, Duke University and Third Affiliated Hospital of Nanchang University presented these findings at the American Association of Ophthalmology at their meeting in November 2013.
More than 3,000 women 40 and older took part in the study. They had to fill in vision and reproductive health questionnaires and undergo eye exams. The results showed that those women who had taken birth control pills for more than three years had a doubled risk of glaucoma.
The researchers explained that they are not sure whether the pill can cause glaucoma if it’s not combined with other unfavourable factors like family history and older age but they advise women who have been taking it for a longer period of time to see an ophthalmologist and get screened for glaucoma.
Dr Jennifer Ashton, an obstetrician and gynecologist, commented:
“This study does not demonstrate cause and effect between use of the pill and development of glaucoma. There are numerous qualifying issues: the study’s authors state that ‘long-term use might be a potential risk factor’ and should be considered especially when other risk factors are present.’”
Besides, some of the other health risks connected with the long-term use of the pill are much more significant - blood clots, heart attacks, and strokes. The alternatives of birth control pills that women can rely on for contraception are intra-uterine devices, or IUDs.
Dr Ashton also added:
“I would counsel women of younger ages to remember that oral contraceptives, while in existence for over 50 years, are still medications, and therefore the same risk/benefit profile must apply for each individual woman. Each woman needs to consider why she is taking ‘the pill’ and what the pros and cons are for her, specifically.”
However, women should not stop taking the pill without talking to their doctor first about other ways of preventing unwanted pregnancy.
The study is not a reason for panic among women since the absolute risk of glaucoma remains low despite the fact that the pill doubles the risk.
Further research is going to be done in order to clarify the link between the pill and the disease so doctors can be sure whether or not a cause-and-effect relationship really exists.
Breakthrouh in obesity treatment: Bacteria taken from the body of slim people reduces body fat
Live in the moment: now is the time to apply for a medical job in Germany!
How to finance your education in a foreign country